Hail, Cherokee
- When
- May 21, 12:35 AM CST
- Where
- Cherokee County, 4 mi SW of Marcus
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.783, -95.850
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 8:15 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT THU MAY 20 2004 .DISCUSSION... QUESTION TONIGHT CENTERS AROUND CONVECTIVE DEVELOPMENT. KOAX AND KLBF SOUNDINGS BOTH SHOW DECENT CAP OVER THE LOW LEVEL MOISTURE. CAP STRENGTH WAS UNDERESTIMATED BY 18Z ETA AND LEADS TO CONCERN ABOUT LOCATION OF ANY CONVECTION TONIGHT. WITH STRONG GRADIENT AT 700 MB...+2C AT KUNR VS +11C AT KLBF AT 700 MB...ADVECTION OF UNSTABLE AIR A SMALL DISTANCE WILL RESULT IN SOMEWHAT RAPID CONVECTIVE DEVELOPMENT LATER THIS EVENING. ALSO APPEARS 850 MB FRONT MAY ALREADY BE IN VICINITY OF I80 BASED UP KOAX SOUNDING. THEN...STRONG UPPER WAVE MOVING INTO WRN NEBRASKA HAS RESULTED IN CONVECTION IN NE COLORADO AND NW KS AT TIME. PROFILERS SHOWS THAT THE FLOW IS BEGINNING TO VEER TO SE ACROSS THE CENTRAL PLAINS...KOAX WAS ALREADY SE AT 850 MB. AS LLJ SETS UP AFTER SUNSET...EXPECT MORE CONVECTION TO DEVELOP IN NORTH CENTRAL NEBRASKA AND SPREAD E TO NE THROUGH THE NIGHT. AT TIME...STRONG GRADIENT IN INSTABILITY AS ONE MOVES INTO SD AND LOCATION OF VERY WARM MID-LEVEL AT 700 MB...SUGGEST A RELATIVELY NARROW WINDOW WHERE SIGNIFICANT CONVECTION CAN OCCUR. BASED UPON THIS...AM THINKING BEST CHANCE FOR CONVECTION WILL BE FROM NEAR KYKN AND VERMILLION THROUGH TO TRI-STATE AREA AND AND INTO SW MN. LEAST CHANCE OF CONVECTION APPEARS TO BE ACROSS FAR NW CWA. THEREFORE WL LOWER POPS IN KHON. OTHERWISE HAVE KEPT LIKELY POPS ELSEWHERE. ALSO BASED ON LOCATION OF CAP AND 850 MB FRONT...HAVE CONVECTION ENDING A BIT MORE QUICKLY IN THE SRN CWA LATE TONIGHT AND EARLY FRIDAY AND HAVE A BREAK EARLY AFTERNOON OVER CWA BEFORE CHANCE OF CONVECTION RECENTERS OVER MO RIVER FRIDAY AFTERNOON. AS FOR TEMPS...INCREASING CLOUDS WL SLOW THE FALL AND KEPT COOLEST TEMPS IN NW CWA. BIGGEST QUESTION IS WET BULB EFFECT WHEN RAIN STARTS VS WARM ADVECTION. FOR NOW WILL KEEP CURRENT MINS GOING BUT WL TAKE A LAST LOOK IN NEXT FEW MINUTES AND MAY MAKE MINOR ADJUSTMENTS. NEW GRIDS AVAILABLE NEW ZFP AVAILABLE BY 0230Z. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1257 PM CDT THU MAY 20 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH INTO EASTERN NEBRASKA AND IOWA LATE TONIGHT THROUGH FRIDAY MORNING. WARM MOIST AIR WILL FLOW OVER THE WARM FRONT...PRODUCING SHOWERS AND THUNDERSTORMS WITH SOME HEAVY RAINS. WHILE SEVERE WEATHER CANNOT BE RULED OUT...IT SHOULD BE ISOLATED AND LIMITED TO A LINE SOUTH OF YANKTON TO SPENCER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA FRIDAY THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90. ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL WORTHINGTON 43.63N 95.60W
05/21/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
&&
PSThe Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 06:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402921.